How Do You Know When to Give T3 a Go?

Hi guys,

I started on a graduated dose of levothyroxine about three months ago (25mcg) and am now on 150mcg. I have a prescription to carry on with it gradually increasing by 25mcg over the next few months until I am on 200mcg. So far it doesn't seem to be working and I now have new additional symptoms such as depression, tearfulness, anxiety and nervousness most of the time all of which I never had before. My anxiety and nervousness is starting to affect my work now and I have lost a lot of confidence in myself. This is particularly important as I am the sole breadwinner and my job requires me to be confident at all times. I will get some blood tests done. I see a private thyroid specialist as my NHS GP isn't interested.

Just wondering how much of a dose I go up to on Levo assuming there's no beneficial effect before a decision is made by my specialist to try something else like T3? (My specialist usually treats by symptoms).

Just wondered what others thoughts are?

11 Replies

  • I've given up on Levo - I plotted all my bloods on a spreadsheet and whilst increasing my levo does increase my T3 (slightly, enough to feel ok), it does mean that my T4 is way too high (~26-28); although one could argue, what is normal?

    All the symptoms you mention are ones Ive had on my original 100/125 dose of Levo - and my T4 was on the higher limit but my T3 was low. And I find them to be the worst symptoms out of the lot - quite uncontrollable with no common trigger. At least the dry skin and hair you can persevere with and it doesn't affect job etc.

    You can keep upping T4 but the doc will eventually say 'too much' but you may still have low T3 (poor converter for example); so that to me shouts out 'T3 and T4 combined' or Armor.

    Have you had your T3 tested?

    Make sure you get the 'list' of T3 friendly GPs/Endos off Louise on here - you don't necessarily have to pay to get a good GP. If your doctor is willing ton refer you I would suggest Dr S who has clinics in the Midlands. This will be my first port of call after my blood tests in 5 days.

  • Your specialist sounds good in that he treats according to symptoms. You may find when you see him next, that he is willing to give T3 a go if levo isn't working for you.

    It would be a good idea to get bloods done as that may reveal the problem.

    Have you had the following tests done: iron, ferritin, vitamin B12, folate, vitamin D, cortisol. All of these are very important for your body to use thyroxine effectively. Don't accept "normal" as an answer for any of these; they should be well within the range. B12 should be above 500 and ferritin above 70 for a woman and higher for a man (not sure the exact range).

    It may be that, if all these results are fine, you need some T3. You may not need T3 only, just one of your doses to be T3 only.

    Are you taking your thyroxine at night or in the morning. Some people find it best to take at night. Are you making sure you take it on an empty stomach with nothing but water? You shouldn't eat for an hour after taking it either. Absorption may be part of the problem.

    I hope this helps.

    Carolyn x

  • You do tend to get worse before you get better.

    There seems to be a point when your only a little bit hypo where the symptoms feel far worse than when you are very hypo. Or it is with me at any rate.

    It can take many months if not a year to get the right balance and to feel normal again. I would say its not very likely that you would be given a trial (on the NHS) of T3 until you had gotten to an optimal dose first, and symptoms wernt improving. You can of course get priuvate prescriptions for T3, just be aware its very expensive.

    But in my opinion 3 months isnt really long enough for it to be working properly, and you do seem to have had the dosage increased quite rapidly, which could be making a difference.

  • I missed the 3 month bit amongst all the other numbers and the brain-fog, children fighting etc. You are right. That is a very quick increase from 25mcg to 150mcg in only 3 months! The OP might actually be on too high a dose without realising and should probably remain on this dose for at least 6 weeks and then have a blood test before increasing again. That's just my opinion though, and I am not an expert. I think you may have hit the nail on the head!

  • Thanks for all the replies guys. I already see Dr S. I have never had my T3 tested only ever my TSH level on the NHS which was in range. I will give it another three to four months and if there's no sign of improvement then Dr S said he is willing to add in some T3.

    Being on Levo has affected me cognitively a lot with no sign of any improvement at all. I can't even answer the phone at work as panic sets in and I no longer return any phone calls for the same reasons. I am just too anxious all the time.Dr S was surprised at the negative effect it has had on me as I wasn't like this cognitively at all before I started treatment. I had tears in my eyes just telling him how I was getting on with Levo which is not like me at all. I am now exactly like someone else posted the other day about how they can't stop thinking negative thoughts which is so unlike me.

    I take my levo at night with water and away from food. That seems to work best for me as if I take it any other time then I get lots of physical symptoms as well.

    I asked my GP surgery last week if they would do blood tests for me to check my vitamin levels as I can't afford to pay privately for blood tests as well as see Dr S but they said no.

    They also said according to them I am not on thyroxine at all and am not even hypoT. Even though they have a copy of Dr S report on file. I asked about this on another post and learned that GP's don't have to take any notice of specialists which is obviously why they have ignored Dr S. I must change my GP asap.

    I will save up and get some blood work done and plot my results just as you have done Hayface.

  • Hi, I am in the exact same position as you, I know this wont be an answer but may make you feel less alone. I have been seeing Dr S for 7 months and am now up to 200mcg of levo and have been for 2 weeks. I dont feel particularly better, a bit but not 'well' if that makes sense - still have fatigue, depression, anxiety etc. My GP also isnt interested, wont do tests, doesnt acknowledge Dr S or that I have a thyroid problem. I cant move GP as I am not in the 'catchment area' for any others. I am completely at a loss as to what to do. Dr S has said I can trial T3 no problem but I dont know when the right time to do that is and the more I read the more I become aware that there may be no point trying T3 until you have all the other things sorted out - B12, vit d, adrenals etc etc. It really is a minefield but you are definitely not alone. xx

  • Hi Princesspea, sorry to read you are in the same boat as me and thank you for reminding me that I am not alone. It does help.x

  • I tried thyroxine but was lucky enough to have my FT3 tested before starting and after taking the thyroxine. My fT3 level actually fell inspire of my ft4 increasing quite well. My thyroxine was then increased further, but I started to feel increasingly unwell with bad anxiety and feeling detached. Blood tests showed a suppressed TSH and just over range ft4 with top 1/4 of range ft3. I was lucky that I was then allowed to trial NDT which contains T3. I am now feeling well with a suppressed TSH, mid-range ft4 and similar top 1/4 of the range Ft3 as when I felt awful. I can only assume that my body didn't like the thyroxine and is much happier with some t3 thrown in. Xx

  • Quite a lot probably depends on the specifics of how you respond you respond to T4, and on the amount you take.

    Some do fine on it, but many are left hypothyroid to one degree or another. As in feeling subtly unwell, or with full blown hypo symptoms - or somewhere in between.

    The big difference i first found with starting some T3 (20mcg) with T4 after years of being quite badly hypo was that it immediately and greatly improved my brain function. (which isn't I think unusual) Not just mood, but also cognitive or processing capability. Also my gut function.

    Other symptoms continued to slowly improve over a longer period. (e.g. food sensitivities reduced in severity) Other treatments probably helped this too.

    I've posted elsewhere about increasing the proportion of T3 taken. I tolerate some T4 OK, but by about 150mcg daily it starts to manifest a significantly negative effect. Not so much that i feel seriously ill - more that this subtle lethargy/heaviness starts to come on which has quite a significant effect on motivation and the like.


  • I gave a go when T4 no longer improved how I felt. It's made a huge differences (slowly).

  • I'm quite surprised at how everyone talks about the slow increase of t4. After my total thyroidectomy I was put on 125mcg immediately and that is where is stayed for 8 years! Last year I was suffering from 'missed heartbeats' and Dr. Peatfield suggested I may be t4 toxic. I spoke to my endo and we agreed to lower the dose to 75mcg and add 10mcg of t3. I'm far from feeling as I did pre-thyroid disease but I definitely feel better than I did last year. I had been discharged from my endo but paid to see him privately last year, prior to seeing Dr. Peatfield. I had a private prescription for t3, but he did tell me to get myself re-referred to him via the GP and I have been seeing him again on the nhs with my t3 on repeat. The most frustrating thing is that my endo is familiar with NDT and says he doesn't really see the problem with using it and if I go down that route he is happy to keep an eye on me but he can't prescribe because the GMC will have his guts for garters!

You may also like...